Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Melbourne, FL

June 2, 2004Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 2, 2004, 4:38 PM EDT for Brevard County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 4:38 PM EDT (20:38 UTC)
Expired
Jun 2, 2004, 5:30 PM EDT
In force
52 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 66 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3944 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS52 KMLB 022038
SVRMLB
FLC009-022130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
438 PM EDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREVARD COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 530 PM EDT

* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 4 MILES SOUTHWEST OF   
  SCOTTSMOOR...MOVING EAST AT 15 TO 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTHWEST OF HAULOVER CANAL AT 450 PM EDT
  9 MILES NORTHWEST OF KLONDIKE BEACH AT 455 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2875 8103 2862 8088 2861 8025 2878 8042

$$

RL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:50 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 2, 2:50 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT WED JUN  2 2004

.DISCUSSION...

...THE WET SEASON APPEARS TO BE HERE...A FEW STRONG STORMS POSSIBLE
THE NEXT FEW DAYS..

THU...MID LVL S/W WILL MOVE ACROSS GA/SC THU MORNING AND OFF THE GA
COAST BY AFTN. MID LVL SHEAR AXIS AND VORT LOBE WILL TRAIL INTO THE
NRN PENINSULA BY EARLY EVENING. LOW LVL OFFSHORE WINDS WILL DELAY
SEA BRZ NORTH OF THE CAPE BUT IT SHOULD STILL DEVELOP IN THE AFTN.
SFC TROUGH AND SEA BRZ CONVERGENCE WILL ALLOW SCT TSTMS TO DEVELOP
FROM OKEECHOBEE COUNTY NNE INTO CSTL VOLUSIA COUNTY BY MID-LATE
AFTN. SOME ENHANCEMENT TO STORMS WITH STRENGTH OF MID LVL FLOW
ACROSS THE NRN ZONES...SRN ZONES MAY SEE BETTER CHC FOR PULSE
STRONG/SVR WITH INCREASED INSOLATION. WILL KEEP THE ERN 2/3 OF THE
CWA WITH AT LEAST 50 PCT POPS. HIGHS LWR 90S FOR INTERIOR AND UPR
80S TO AROUND 90 CSTL.

THU NGT...WILL KEEP POPS HIGHER THAN GUID WITH 40 PCT INTERIOR AND
50 PCT E COAST FOR MAINLY EVENING ACTIVITY. ETA AND NGM SIMLIAR WITH
LOW PRES DROPPING SLOWLY SOUTHWARD FROM CSTL SECTIONS OF GA. THIS
WILL KEEP AREA IN FAVORABLE PREFRONTAL CONVERGENCE AREA WITH
TRAILING VORT ENERGY CONTINUING ACROSS THE NRN PENINSULA.

FRI...SECONDARY STRONG S/W DIVES DOWN INTO AL/GA REINFORCING SFC LOW
ACROSS THE SE STATES AND KEEPING CENTRAL FL IN AREA OF DEEP MOISTURE
AND SW MID LVL FLOW. WILL BUMP UP TSTM CHANCES TO 50/60 PCT RANGE
WITH STRONG STORMS POSSIBLE ONCE AGAIN. SHOULD SEE INCREASED CLOUD
COVER ACROSS THE NRN ZONES AS WELL WHICH MAY LIMIT HIGH TEMPS A BIT
FROM RECENT DAYS. E COAST SEA BRZ SHOULD ALSO EHNHANCE CONVECTIVE
DEVELOPMENT IN THE AFTN HOURS. HIGHS MAINLY 85-90.

SAT/SUN...SFC RIDGE AXIS LIFTS BACK NWD TWD CENTRAL FL WITH LOW/MID
LAYER SOUTHERLY FLOW. PWATS DROP BACK TO AROUND 1.6 INCHES BUT WILL
KEEP 40 POPS FOR MOST OF THE FORECAST AREA EACH AFTN WITH LATE DAY
BOUNDARY INTERACTIONS ALLOWING FOR SCT COVERAGE.

MON-WED...UPPER LVL RIDGE BUILDS TO THE EAST ACROSS THE ATLC WITH
DEEPER MOISTURE WORKING NORTHWESTWARD INTO THE ERN GULF BY MID WEEK.
EAST COAST SEA BRZ SHOULD MAKE IT INTO THE INTERIOR BY EVENING EACH
DAY...WITH LOW SCT COVERAGE OF SHOWERS AND STORMS. CLIMO POPS IN THE
35-40 PCT RANGE ARE FORECAST AND WILL CONTINUE.

&&

.MARINE...S/SW FLOW WILL BECOME S/SE BY EARLY NEXT WEEK AS SFC RIDGE
AXIS BUILDS NORTHWARD TWD THE WATERS. SHOULD KEEP WINDS 10-15 KNOTS
OR LESS AND SEAS IN THE 2-4 FT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  89  71  85 /  50  50  50  60
MCO  74  92  73  88 /  20  50  40  50
MLB  73  89  72  87 /  50  50  50  60
VRB  73  89  72  87 /  50  50  50  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...CRISTALDI
LONG TERM...VOLKMER
Hazardous weather outlook, Jun 2, 11:55 AM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1155 AM EDT WED JUN 2 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
022200-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
1155 AM EDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...
A LINE OF LIGHTNING STORMS OVER MARION AND SUMTER COUNTIES WILL MOVE
INTO LAKE AND VOLUSIA COUNTIES EARLY THIS AFTERNOON AND CONTINUE
EASTWARD...AFFECTING THE INTERSTATE FOUR CORRIDOR...AND AS FAR SOUTH
AND EAST AS ORMOND BEACH AND CAPE CANAVERAL BY LATE AFTERNOON.
ADDITIONALLY...ISOLATED STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AS THE ATLANTIC SEA BREEZE DEVELOPS OVER THE COASTAL COUNTIES AND
MOVES SLOWLY INLAND.

STORM COVERAGE AND INTENSITY WILL LIKELY INCREASE DURING THE LATE
AFTERNOON AND ESPECIALLY THIS EVENING OVER THE WESTERN PORTIONS OF
THE EAST COAST COUNTIES AND THE ADJACENT COUNTIES. A FEW STORMS MAY
BECOME SEVERE AS SEA AND LAKE BREEZES...AND OUTFLOW BOUNDARIES
INTERACT...AND PRODUCE LOCALLY DAMAGING WINDS AND EXCESSIVE
CLOUD TO GROUND LIGHTNING. THE STORMS WILL MOVE BACK TOWARD AND
OFFSHORE THE EAST COAST THIS EVENING.

LARGE HAIL AND AN ISOLATED TORNADO IS EVEN POSSIBLE...ESPECIALLY
ACROSS VOLUSIA AND NORTHERN BREVARD COUNTIES WHERE A BOUNDARY FROM
NORTH FLORIDA MAY INTERACT WITH THE EAST COAST SEA BREEZE TO PRODUCE
INTENSE STORMS.

...FLOOD IMPACT...
TORRENTIAL RAINFALL LEADING TO URBAN FLOODING WILL BE POSSIBLE WHERE
SEA BREEZE BOUNDARIES COLLIDE...MAINLY OVER OR JUST INLAND FROM THE
COASTAL COUNTIES. SOME LOCATIONS IN THESE AREAS COULD RECEIVE AROUND
THREE INCHES OF RAINFALL.

...MARINE THUNDERSTORM GUST IMPACT...
AS SCATTERED  LIGHTNING STORMS SPREAD OFFSHORE THE MAINLAND AND
ACROSS THE INTRACOASTAL WATERWAYS...BARRIER ISLANDS...AND INTO THE
ATLANTIC LATE THIS AFTERNOON AND PRIMARILY THIS EVENING...SQUALLS
OVER 35 KNOTS...LOCALLY ROUGH SEAS...VISIBILITY NEAR ZERO IN
HEAVY RAINFALL..AND FREQUENT CLOUD TO WATER LIGHTNING WILL ALL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY...
THE WET SEASON HAS BEGUN ACROSS EAST CENTRAL FLORIDA...AND STORMS
ARE FORECAST EACH DAY THROUGH EARLY NEXT WEEK. CONDITIONS APPEAR
FAVORABLE FOR DEVELOPMENT OF SEVERE LIGHTNING STORMS THURSDAY AND
FRIDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING WILL
ALSO POSE A SIGNIFICANT HAZARD TO SAFETY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED THIS AFTERNOON AND EVENING.

CRISTALDI

In the hours before

Special weather statement, Jun 2, 12:55 PM EDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1255 PM EDT WED JUN 2 2004

FLZ044-144-021745-
NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
1255 PM EDT WED JUN 2 2004

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH ABOUT
TO MOVE INTO WESTERN LAKE COUNTY...

AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM BUSHNELL
TO WILDWOOD...MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE LISBON...LEESBURG...OKAHUMPKA...TAVARES AND EUSTIS.

MOTORISTS DRIVING ON THE FLORIDA TURNPIKE IN LAKE COUNTY SHOULD ALSO
BE ON THE LOOKOUT FOR THESE STRONG STORMS.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 10:15 PM EDTSpecial Marine WarningMLB60 min
Jun 2, 12:45 PM EDTSpecial Marine WarningMLB2 hr
Jun 2, 3:32 PM EDTSevere Thunderstorm WarningMLBMartin58 min
Jun 2, 5:23 PM EDTSpecial Marine WarningMLB97 min
Jun 2, 5:23 PM EDTSpecial Marine WarningMLB97 min
Jun 2, 5:37 PM EDTSevere Thunderstorm WarningMLBBrevard53 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.